Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels

Robert J. Hoffman, Robert S. Hoffman, Christopher L. Freyberg, Robert H Poppenga, Lewis S. Nelson

Research output: Contribution to journalArticle

55 Citations (Scopus)

Abstract

Background: Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol. Case Report: We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry, revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicitv is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.

Original languageEnglish (US)
Pages (from-to)339-344
Number of pages6
JournalJournal of Toxicology - Clinical Toxicology
Volume39
Issue number4
DOIs
StatePublished - 2001
Externally publishedYes

Fingerprint

Clenbuterol
Hypophosphatemia
Hypokalemia
Tachycardia
Eating
Adrenergic beta-2 Receptor Agonists
Toxicity
Liquid chromatography
Serum
Liquid Chromatography
Mass spectrometry
Assays
Mass Spectrometry
Sinus Tachycardia
Immunosorbents
Metoprolol
Potassium Chloride
Livestock
Toxicology
Agriculture

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels. / Hoffman, Robert J.; Hoffman, Robert S.; Freyberg, Christopher L.; Poppenga, Robert H; Nelson, Lewis S.

In: Journal of Toxicology - Clinical Toxicology, Vol. 39, No. 4, 2001, p. 339-344.

Research output: Contribution to journalArticle

Hoffman, Robert J. ; Hoffman, Robert S. ; Freyberg, Christopher L. ; Poppenga, Robert H ; Nelson, Lewis S. / Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels. In: Journal of Toxicology - Clinical Toxicology. 2001 ; Vol. 39, No. 4. pp. 339-344.
@article{bc90ce2bf36b4b95b01090b04b74f095,
title = "Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels",
abstract = "Background: Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol. Case Report: We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry, revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicitv is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.",
author = "Hoffman, {Robert J.} and Hoffman, {Robert S.} and Freyberg, {Christopher L.} and Poppenga, {Robert H} and Nelson, {Lewis S.}",
year = "2001",
doi = "10.1081/CLT-100105152",
language = "English (US)",
volume = "39",
pages = "339--344",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "4",

}

TY - JOUR

T1 - Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels

AU - Hoffman, Robert J.

AU - Hoffman, Robert S.

AU - Freyberg, Christopher L.

AU - Poppenga, Robert H

AU - Nelson, Lewis S.

PY - 2001

Y1 - 2001

N2 - Background: Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol. Case Report: We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry, revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicitv is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.

AB - Background: Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol. Case Report: We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry, revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicitv is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.

UR - http://www.scopus.com/inward/record.url?scp=0034886790&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034886790&partnerID=8YFLogxK

U2 - 10.1081/CLT-100105152

DO - 10.1081/CLT-100105152

M3 - Article

C2 - 11527226

AN - SCOPUS:0034886790

VL - 39

SP - 339

EP - 344

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 4

ER -